Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 67, NWS Melbourne, FL

June 18, 2022Brevard County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 18, 2022, 3:51 PM EDT for Brevard County, Osceola County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2022, 3:51 PM EDT (19:51 UTC)
Expired
Jun 18, 2022, 4:15 PM EDT
In force
24 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brevard County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 32 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 2:25 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.9 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2022-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2022-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

989 
WUUS52 KMLB 181951
SVRMLB
FLC009-097-182015-
/O.NEW.KMLB.SV.W.0067.220618T1951Z-220618T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
351 PM EDT Sat Jun 18 2022

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  West central Brevard County in east central Florida...
  Northeastern Osceola County in east central Florida...

* Until 415 PM EDT.

* At 351 PM EDT, a severe thunderstorm was located near Lone Cabbage
  Fish Camp, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cocoa, Canaveral Groves and Canaveral Acres. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2819 8078 2816 8087 2820 8094 2835 8093
      2835 8086 2836 8087 2837 8087 2837 8088
      2838 8088 2839 8089 2841 8088 2842 8089
      2844 8087 2843 8080 2840 8077
TIME...MOT...LOC 1951Z 319DEG 1KT 2832 8087 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Leahy
1 follow-up statement
281 
WWUS52 KMLB 182009
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
409 PM EDT Sat Jun 18 2022

FLC009-097-182019-
/O.EXP.KMLB.SV.W.0067.000000T0000Z-220618T2015Z/
Brevard FL-Osceola FL-
409 PM EDT Sat Jun 18 2022

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BREVARD AND
NORTHEASTERN OSCEOLA COUNTIES WILL EXPIRE AT 415 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central Florida.

LAT...LON 2819 8078 2816 8087 2820 8094 2835 8093
      2835 8086 2836 8087 2837 8087 2837 8088
      2838 8088 2839 8089 2841 8088 2842 8089
      2844 8087 2843 8080 2840 8077
TIME...MOT...LOC 2009Z 319DEG 1KT 2832 8087 

$$

Leahy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 10:35 AM EDT, 5 hours 16 minutes earlier.

Area forecast discussion, Jun 18, 10:35 AM EDT, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1035 AM EDT Sat Jun 18 2022

.DISCUSSION...

...Dangerous Heat Index Values Today with a Threat for Strong
Thunderstorms...

Current...A more active day is expected as a surface trough and
weak frontal boundary drag south through the area. As of late
morning, a large area of convection extends along the FL/GA border
soon to reach Jacksonville and the outer periphery of the KMLB
radar. Added a slight chance of thunderstorms to areas generally
north of I-4 to account for motion of these storms, but the
greater threat for strong to severe weather will arrive later in
the day. Locally, conditions remain clear and quiet with a few
onshore streaming mid- level clouds along the Volusia and Space
coasts.

Today-Tonight...As the trough and frontal boundary shift southward,
forecast PW will rise from the 1.60" detected in the 10Z XMR
sounding to near 2.00" by the mid afternoon. This will lead to the
highest coverage of showers and storms seen all week, with an
atypical development pattern. CAMs predict a large scale boundary
and associated convection dipping south through the area similar to
what is depicted in current radar imagery, with activity enhanced
along additional outflows and the developing east coast sea breeze.
Timing still remains a bit uncertain, with most meso models holding
off on widespread convection until the latter half of the afternoon,
with activity lingering beyond sunset especially for the Treasure
Coast and Lake Okeechobee. Still, regardless of timing, parameters
are supportive of strong to marginally severe storms, those typical
of summertime afternoon convection in Florida. Temps at 500mb
dropped to -10C which is a bit cooler than forecast soundings
suggested, so confidence has increased in the potential for
sustainable strong storms. Highest coverage of 60% PoP is favored
over the interior, but zippering storms along the east coast sea
breeze (Volusia & Brevard) are also anticipated as well.

In addition to the threat for strong storms will be the oppressive
and above normal heat as afternoon highs climb to the mid to upper
90s and even reaching 100F across the interior. Max heat index
values will reach above 108 and even towards 110-111F between 1pm-
4pm, prompting the need for a Heat Advisory for portions of the
area. While it will be very hot today, the timing of storms later
this afternoon may prevent the hottest temperatures from actually
being reached, but confidence in the timing of rain is lower than
the confidence in heat. By dusk, temperatures will fall back to the
upper 80s.

&&

.AVIATION...
Approaching boundary from the north will increase the chance for
afternoon convection at all site as it interacts with the east coast
sea breeze. 12Z package added TEMPO groups for all sites except
those south of KMLB with increasing confidence in MVFR/IFR impacts
and gusty winds associated with storms. Activity already developing
over KJAX this morning and will shift towards KDAB/KLEE by 18-19Z,
moving through the forecast area into the evening. VFR outside of
convection.

&&

.MARINE...
Current through tonight...(previous) Winds have been steadily
veering from S-SW this morning, and this trend will continue as
flow becomes WSW to W this afternoon through tonight. Winds will
temporarily back to SE near the Treasure Coast, possibly as far
north as Cape Canaveral, but will shift back to light west
overnight. Given steering flow and sea breeze considerations,
threat for strong Atlantic storms appears to be limited to areas
from the Cape northward. Speeds AOB 15kt with seas 2-3ft.

&&

.CLIMATE...
Record high temperatures for today's date could be
approached or reached at our northern/interior climate sites:

Site......Record (Year) Fcst
Daytona Bch...99 (1985)  98
Leesburg.....100 (1981)  98
Sanford......101 (1998)  98
Orlando......101 (1921)  99

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  98  75  91  74 /  50  40  40  20
MCO  99  75  94  74 /  60  50  70  20
MLB  94  75  90  75 /  40  40  60  30
VRB  94  73  90  74 /  40  40  70  30
LEE  98  76  93  74 /  60  50  60  20
SFB  98  75  94  74 /  60  50  60  20
ORL 100  78  95  76 /  60  50  70  20
FPR  93  73  89  73 /  30  40  70  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory from 2 PM this afternoon to 8 PM EDT this evening
     for Coastal Volusia-Inland Northern Brevard-Inland Southern
     Brevard-Inland Volusia-Mainland Northern Brevard-Northern
     Lake-Okeechobee-Orange-Osceola-Seminole-Southern Lake.

AM...None.
&&

Smith/Leahy
Hazardous weather outlook, Jun 18, 2:55 PM EDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
255 PM EDT Sat Jun 18 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-190100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
255 PM EDT Sat Jun 18 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
A Severe Thunderstorm Watch is in effect for all of central
Florida except Volusia county through 8 PM. Scattered strong to
locally severe storms will be possible as activity moves toward
the south at 15 to 20 mph. Storms could produce wind gusts of 50
to 60 mp, hail up to one inch, frequent lightning and torrential
rainfall amounts between 1 and 2 inches, which could cause
ponding of water on area roads, and temporary urban and poor
drainage flooding.

Storm motion will be toward the south at 15 to 20 mph. Always
move indoors to safety at the first sign of threatening skies, or
if you hear thunder.

.EXCESSIVE HEAT IMPACT...
Afternoon temperatures in the lower to mid 90s, with widespread
readings in the upper 90s ahead of approaching storms will bring
heat index readings 102 and 107 degrees. A Heat Advisory is in
effect for portions of Central Florida this afternoon. Keep well-
hydrated, and take frequent rest breaks, preferably in an air-
conditioned area.

.RIP CURRENT IMPACT...
A Moderate Risk of dangerous rip currents continues in the surf
zone along the central Florida Atlantic beaches. The risk will be
highest through sunset due to tidal effects. To reduce your risk
of becoming caught in the seaward pull of a rip current, swim only
within sight of a lifeguard, and never enter the ocean alone.

.MARINE THUNDERSTORM GUST IMPACT...
Boaters should be on the lookout for strong storms capable of
producing wind gusts in excess of 35 knots, lightning and hail
approaching quickly from the north. The greatest chance for
storms will be over interior lakes as well as the Intracoastal and
nearshore Atlantic waters from Cape Canaveral southward.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Coverage of afternoon and evening showers and storms will remain
high Sunday and Monday as a weak frontal boundary drops into the
area and stalls. A few strong storms will remain possible. Storm
chances will decrease from Tuesday onward, as conditions become
increasingly hot and dry once again through mid to late week.

.SPOTTER INFORMATION STATEMENT...
Spotters should closely monitor weather conditions and activate
as weather approaches.

Pendergrast/Smith/Cristaldi

In the hours before

Local storm report, Jun 18, 3:21 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
321 PM EDT SAT JUN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND DMG     3 WNW AVALON PARK       28.52N  81.21W
06/18/2022                   ORANGE             FL   SOCIAL MEDIA

            PICTURE OF FALLEN LARGE TREE BRANCH NEAR THE
            INTERSECTION OF CYPRESS SPRINGS PKWY AND CURRY FORD RD
            RECEIVED VIA SOCIAL MEDIA.

&&

EVENT NUMBER MLB2200306

HALEY
Local storm report, Jun 18, 3:26 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
326 PM EDT SAT JUN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     6 SSE WEST LAKE TOHO    28.14N  81.35W
06/18/2022  M43 MPH          OSCEOLA            FL   MESONET

            SFWMD STATION AT LAKE TOHOPEKALIGA MEASURED A WIND GUST
            OF 37KT/43MPH FROM THE NW.

&&

EVENT NUMBER MLB2200307

HALEY
Local storm report, Jun 18, 3:28 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
328 PM EDT SAT JUN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     TSTM WND GST     ORLANDO EXEC AIRPORT    28.55N  81.34W
06/18/2022  M53 MPH          ORANGE             FL   ASOS

            THE ASOS AT ORLANDO EXECUTIVE AIRPORT MEASURED A WIND
            GUST OF 46KT/53MPH FROM THE NORTHWEST.

&&

EVENT NUMBER MLB2200308

HALEY
Local storm report, Jun 18, 3:31 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
331 PM EDT SAT JUN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND GST     ORLANDO INTL AIRPORT    28.42N  81.32W
06/18/2022  M41 MPH          ORANGE             FL   ASOS

            THE ASOS AT ORLANDO INTERNATIONAL AIRPORT MEASURED A
            WIND GUST OF 36KT/41MPH FROM THE NORTH-NORTHWEST.

&&

EVENT NUMBER MLB2200309

HALEY
Special weather statement, Jun 18, 3:40 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Melbourne FL
340 PM EDT Sat Jun 18 2022

FLZ045-053-247-547-182015-
Osceola FL-Orange FL-Inland Southern Brevard FL-
Inland Northern Brevard FL-
340 PM EDT Sat Jun 18 2022

...A strong thunderstorm will impact portions of west central
Brevard, southeastern Orange and Osceola Counties through 415 PM
EDT...

At 338 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Holopaw, moving southeast at 25 mph. Additional
storms are developing along an outflow boundary stretching
southwestward into Polk County.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wedgefield, Lone Cabbage Fish Camp, Lake Kissimmee, Lake Marian and
Holopaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central Florida.

&&

LAT...LON 2805 8143 2801 8138 2808 8135 2809 8140
      2828 8124 2850 8111 2853 8100 2841 8082
      2836 8079 2824 8080 2782 8099 2766 8113
      2782 8121 2786 8130 2792 8131 2794 8135
      2795 8134 2800 8139 2800 8142 2803 8145
TIME...MOT...LOC 1938Z 300DEG 20KT 2824 8102

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Leahy
Local storm report, Jun 18, 3:44 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
344 PM EDT SAT JUN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             1 W ORLANDO EXECUTIVE A 28.55N  81.35W
06/18/2022  E0.88 INCH       ORANGE             FL   SOCIAL MEDIA

            REPORT OF COIN SIZED HAIL NEAR ORLANDO EXECUTIVE
            AIRPORT RECEIVED VIA SOCIAL MEDIA. LOCATION ESTIMATED
            VIA RADAR.

&&

EVENT NUMBER MLB2200310

HALEY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 12:54 PM EDTSpecial Weather StatementMLBLake36 min
Jun 18, 1:25 PM EDTSpecial Weather StatementMLBLake35 min
Jun 18, 1:28 PM EDTSpecial Weather StatementMLBLake32 min
Jun 18, 1:34 PM EDTSevere Thunderstorm WarningMLBLake26 min
Jun 18, 1:51 PM EDTSpecial Weather StatementMLBLake39 min
Jun 18, 1:54 PM EDTSevere Thunderstorm WarningMLBLake, Orange36 min
Jun 18, 1:59 PM EDTSevere Thunderstorm WarningMLBLake, Orange, Seminole29 min
Jun 18, 2:07 PM EDTSevere Thunderstorm WarningMLBLake, Orange19 min
Jun 18, 2:19 PM EDTSpecial Weather StatementMLBLake41 min
Jun 18, 2:26 PM EDTSpecial Weather StatementMLBOrange34 min
Jun 18, 2:41 PM EDTSpecial Weather StatementMLBOrange34 min
Jun 18, 2:50 PM EDTSpecial Weather StatementMLBOsceola25 min
Jun 18, 3:00 PM EDTSpecial Weather StatementMLBOrange30 min
Jun 18, 3:15 PM EDTSpecial Weather StatementMLBOrange30 min
Jun 18, 3:16 PM EDTSpecial Weather StatementMLBOsceola29 min
Jun 18, 3:20 PM EDTSpecial Weather StatementMLBOsceola25 min
Jun 18, 3:28 PM EDTSpecial Marine WarningMLB92 min
Jun 18, 3:40 PM EDTSpecial Weather StatementMLBOsceola35 min
Jun 18, 3:52 PM EDTSpecial Marine WarningMLB83 min
Jun 18, 3:56 PM EDTSpecial Weather StatementMLBBrevard49 min
Jun 18, 4:01 PM EDTSpecial Weather StatementMLBIndian River44 min
Jun 18, 4:39 PM EDTSpecial Marine WarningMLB66 min

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.